Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 159, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 15, 2012, 4:01 PM EDT for 6 counties in Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2012, 4:01 PM EDT (20:01 UTC)
- Expired
- Aug 15, 2012, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Chesapeake, VA, City of Newport News, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Suffolk, VA, City of Virginia Beach, VA
The radar
The Norfolk radar (KAKQ), 75 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:33 PM EDT | TSTM WND DMG | 1 Ese Huntersville, VA | POWER LINES DOWN IN THE 1500 BLOCK OF CAREY AVE 64. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 2:34 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1127 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
321
WUUS51 KAKQ 152001
SVRAKQ
VAC550-700-710-740-800-810-152045-
/O.NEW.KAKQ.SV.W.0159.120815T2001Z-120815T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT WED AUG 15 2012
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA...
EXTREME SOUTHEASTERN CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA...
CITY OF NORFOLK IN SOUTHEAST VIRGINIA...
CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA...
NORTHEASTERN CITY OF SUFFOLK IN SOUTHEAST VIRGINIA...
NORTHERN CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA...
* UNTIL 445 PM EDT
* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GHENT...OR NEAR DOWNTOWN NORFOLK...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORFOLK INTERNATIONAL ARPT AROUND 410 PM EDT.
KEMPSVILLE AROUND 415 PM EDT.
LYNNHAVEN AND PRINCESS ANNE AROUND 430 PM EDT.
CAPE HENRY AROUND 435 PM EDT.
VIRGINIA BEACH AROUND 440 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
GREENBRIER...BAYSIDE...GALLUPS CORNER...PRINCESS ANNE PLAZ...LONDON
BRIDGE...OCEANA NAS...OCEANA...NORTH VIRGINIA BEACH...MACONS CORNER
AND RUDEE HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3669 7591 3672 7648 3696 7642 3696 7637
3695 7637 3696 7634 3695 7623 3692 7611
3694 7600 3693 7598 3679 7596
TIME...MOT...LOC 2001Z 278DEG 22KT 3687 7627
WIND...HAIL 60MPH 1.00IN
$$
MINNICK2 follow-up statements
250
WWUS51 KAKQ 152023
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT WED AUG 15 2012
VAC700-800-152033-
/O.CAN.KAKQ.SV.W.0159.000000T0000Z-120815T2045Z/
CITY OF SUFFOLK VA-CITY OF NEWPORT NEWS VA-
423 PM EDT WED AUG 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN CITY OF
NEWPORT NEWS AND NORTHEASTERN CITY OF SUFFOLK COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3669 7591 3676 7643 3687 7640 3695 7634
3695 7623 3692 7611 3694 7600 3693 7598
3679 7596
TIME...MOT...LOC 2023Z 278DEG 22KT 3685 7610
$$
VAC550-710-740-810-152045-
/O.CON.KAKQ.SV.W.0159.000000T0000Z-120815T2045Z/
CITY OF NORFOLK VA-CITY OF CHESAPEAKE VA-CITY OF PORTSMOUTH VA-
CITY OF VIRGINIA BEACH VA-
423 PM EDT WED AUG 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CITY
OF VIRGINIA BEACH...CITY OF PORTSMOUTH...NORTHERN CITY OF CHESAPEAKE
AND CITY OF NORFOLK COUNTIES UNTIL 445 PM EDT...
AT 424 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR LYNNHAVEN...OR NEAR KEMPSVILLE...MOVING EAST
AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LYNNHAVEN AND PRINCESS ANNE AROUND 430 PM EDT.
CAPE HENRY AROUND 435 PM EDT.
VIRGINIA BEACH AROUND 440 PM EDT.
OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE LONDON
BRIDGE...OCEANA...OCEANA NAS...NORTH VIRGINIA BEACH...MACONS
CORNER...RUDEE HEIGHTS AND DAM NECK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3669 7591 3676 7643 3687 7640 3695 7634
3695 7623 3692 7611 3694 7600 3693 7598
3679 7596
TIME...MOT...LOC 2023Z 278DEG 22KT 3685 7610
WIND...HAIL 60MPH 1.00IN
$$
MINNICK607
WWUS51 KAKQ 152038
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT WED AUG 15 2012
VAC550-710-740-152048-
/O.CAN.KAKQ.SV.W.0159.000000T0000Z-120815T2045Z/
CITY OF NORFOLK VA-CITY OF CHESAPEAKE VA-CITY OF PORTSMOUTH VA-
438 PM EDT WED AUG 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR CITY OF PORTSMOUTH...NORTHERN
CITY OF CHESAPEAKE AND CITY OF NORFOLK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3672 7611 3674 7613 3691 7609 3694 7600
3693 7598 3679 7596 3670 7591 3669 7592
TIME...MOT...LOC 2038Z 278DEG 22KT 3684 7599
$$
VAC810-152045-
/O.CON.KAKQ.SV.W.0159.000000T0000Z-120815T2045Z/
CITY OF VIRGINIA BEACH VA-
438 PM EDT WED AUG 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CITY
OF VIRGINIA BEACH COUNTY UNTIL 445 PM EDT...
AT 436 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR VIRGINIA BEACH...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
CITY OF VIRGINIA BEACH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3672 7611 3674 7613 3691 7609 3694 7600
3693 7598 3679 7596 3670 7591 3669 7592
TIME...MOT...LOC 2038Z 278DEG 22KT 3684 7599
WIND...HAIL 60MPH 1.00IN
$$
MINNICKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:00 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 15, 3:00 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 300 PM EDT WED AUG 15 2012 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL MOVE OFFSHORE TONIGHT. HIGH PRESSURE RETURNS FOR THURSDAY...FOLLOWED BY ANOTHER COLD FRONT LATE FRIDAY INTO SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... LATEST WV IMAGERY SHOWS A POTENT SHORTWAVE ADVANCING EASTWARD TOWARD CENTRAL VA/NC THIS AFTERNOON WITH A WEAK SFC FRONTAL BOUNDARY DRAPED FROM NE TO SW ACROSS OUR FA. BREAKS IN THE CLOUDS EARLIER TODAY ALLOWED TEMPS TO WARM INTO THE UPR 80S/LOW 90S ACROSS EASTERN VA AND NE NC...AND THEREFORE MAXIMIZED INSTABILITY ACROSS THIS REGION (ML CAPE 2000-2500 J/KG). THIS IN COMBINATION WITH THE ADVANCING SHORTWAVE WILL ALLOW FOR SCATTERED THUNDERSTORMS ACROSS AREAS ALONG AND EAST OF I-95 THROUGH THE EARLY EVENING HOURS. SPC HAS PLACED ALL OF OUR FA ALONG AND EAST OF I-95 UNDER A SVR TSTM WATCH UNTIL 02Z. THE GREATEST THREATS WILL BE FOR LOCALIZED DAMAGING WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT DUE TO SUFFICIENT SHEAR UP TO 40 KT. LATEST HIGH RES MODEL GUIDANCE AGREES WITH THE HIGHEST PRECIP CHANCES BEING LOCATED ACROSS EASTERN VA (ESPECIALLY THE TIDEWATER AREA) AND NE NC THROUGH THE EVENING. THEREFORE...WILL MAINTAIN NO LESS THAN 50% POPS FOR OUR EASTERN AREAS THROUGH 00Z. SHOWERS/STORMS WILL DISSIPATE FROM WEST TO EAST LATER THIS EVENING AS THE FRONT/SHORTWAVE PUSH OFFSHORE AND HIGH PRESSURE MOVES IN FROM THE WEST. TEMPS WILL FALL INTO THE L-M60S WELL INLAND TO U60S-L70S NEAR THE COAST TONIGHT. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... DRY CONDITIONS ARE ON TAP FOR THURSDAY AS HIGH PRESSURE SITS OVER THE AREA. EXPECT SEASONABLE TEMPERATURES WITH HIGHS IN THE UPPER 80S TO AROUND 90 UNDER A MOSTLY SUNNY SKY. MAINLY CLEAR THURSDAY NIGHT WITH LOWS IN THE 60S TO AROUND 70. THE FLOW TURNS BACK TO THE SW ON FRIDAY IN ADVANCE OF THE NEXT FRONT AND AMPLIFYING UPPER LOW ACROSS THE GREAT LAKES. ANY PRECIP IS NOT EXPECTED TO ARRIVE UNTIL LATE AFTN/EVEN AT THE EARLIEST DUE TO THE SLOW MOVEMENT OF THE FRONT. EXPECT SKY COVER TO BE PARTLY TO MOSTLY SUNNY UNTIL LATE AFTN WHEN LOW POPS MOVE IN FROM NW TO SE. LOW-LEVEL TEMPS/THICKNESS VALUES SUPPORT HIGHS IN THE LOW 90S...ESPECIALLY IF FULL EXTENT OF SW FLOW AND DECENT MIXING CAN BE REALIZED. A LARGE UPPER LOW STALLS OVER THE GREAT LAKES BY SATURDAY WHICH CAUSES THE ADVANCING SFC COLD FRONT TO SLOW DOWN AND ONLY SLOWLY PASS THROUGH OUR FA FRIDAY NIGHT AND SATURDAY BEFORE BECOMING STATIONARY OVER THE CAROLINAS LATE SATURDAY. WILL CONTINUE TO CARRY SOLID CHC POPS (30-40%) ACROSS THE AREA FOR NOW AS MODELS REMAIN IN GENERALLY GOOD AGREEMENT ON THIS SCENARIO. HIGHS IN THE 80S. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... WILL LEAN TOWARD THE ECMWF MODEL FOR THE EXTENDED PERIOD. COLD FRNT WILL PUSH ACRS THE AREA AND JUST OFF THE CST FRI NGT INTO SAT NGT...THEN LINGER JUST OFF THE CST SUN INTO ERLY TUE...BEFORE MOVNG FARTHER OUT TO SEA BY LATE TUE. BEST CHCS FOR SHOWERS OR TSTMS WILL BE FRI NGT INTO SAT EVENG...AHEAD OF AND ALNG THE FRNT. THEN...SLGT TO SML CHC OF SHOWERS WILL LINGER MAINLY OVR SRN AND ERN CNTIES LATER SAT NGT INTO TUE MORNG...AS WEAK AREAS OF LO PRES MOVE UP ALNG THE FRNTL BNDRY OFF THE CST. MIN TEMPS WILL BE IN THE UPR 60S TO LWR 70S SAT MORNG...IN THE LWR 60S TO LWR 70S SUN MORNG...AND IN THE 60S TO NEAR 70 MON AND TUE MORNGS. MAX TEMPS WILL BE MAINLY IN THE LWR TO MID 80S THRU THE PERIOD. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... SCT TO BKN CU (4000-5000 FT) AND ALTOCUMULUS (10000-15000 FT) EXPECTED THIS AFTN INTO THIS EVENG...AS COLD FRNT PUSHES EWRD AND OFF THE CST. BEST SUPPORT FOR SCTD TSTMS WILL BE EAST OF I95...BUT BOTH COVERAGE AND CONFIDENCE TOO LOW TO INCLUDE THUNDER AT ANY TAF SITE. FRNT MOVES OUT TO SEA LATER THIS EVENG INTO THU MORNG...AS HI PRES BLDS IN FM THE W. THE HI WILL SLIDE OUT TO SEA FRI MORNG...AND ANOTHER STRNGER COLD FRNT WILL PUSH INTO AND ACRS THE AREA FRI NGT AND SAT. OUTSIDE ANY ISLTD OR SCTD PCPN THIS AFTN AND EVENG...MAINLY VFR CONDITIONS EXPECTED THIS AFTN THRU AT LEAST FRI MORNG. && .MARINE... NO HEADLINES EXPECTED THRU THE WEEK. S-SW WINDS TODAY (AOB 15 KTS) BECOME W-NW FOR A WHILE LATE TONITE AND THU BEHIND WEAK CDFRNT. FLOW BECOMES SW AGAIN BY FRI AHEAD OF NEXT CDFRNT PROGGED ACROSS REGION UNTIL ERLY SAT. SEAS 2-3 FT. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...JDM NEAR TERM...JDM SHORT TERM...JDM LONG TERM...TMG AVIATION...TMG MARINE...MPR
Hazardous weather outlook, Aug 15, 3:07 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 307 PM EDT WED AUG 15 2012 MDZ021>025-NCZ012>017-030>032-102-VAZ063-064-070>100-161915- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-HANOVER-CAROLINE- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND- RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 307 PM EDT WED AUG 15 2012 ...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS. LOCALLY DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ048-049-060>062-065>069-161915- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- 307 PM EDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THROUGH TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL AT TIMES ARE EXPECTED THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>638-650-652-654-656-658-161915- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 307 PM EDT WED AUG 15 2012 ...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS. LOCALLY DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 15, 3:36 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM FUNNEL CLOUD OAK HILL ESTATES 37.24N 77.53W
08/15/2012 CHESTERFIELD VA PUBLIC
&&
EVENT NUMBER AKQ1200647
JOSpecial weather statement, Aug 15, 3:39 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EDT WED AUG 15 2012
VAZ091-093>098-152030-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-YORK VA-
339 PM EDT WED AUG 15 2012
...STRONG THUNDERSTORM MOVING INTO SOUTHEAST VIRGINIA...
AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHURCHLAND...MOVING EAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR NORFOLK NAS AT 350 PM EDT...WARDS
CORNER...AND...WILLOUGHBY SPIT AT 355 PM EDT...OCEAN VIEW...AND...
NORVIEW AT 400 PM EDT...NORFOLK INTERNATIONAL ARPT AT 405 PM EDT...
BAYSIDE AT 415 PM EDT...CAPE HENRY AT 430 PM EDT.
WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3670 7663 3699 7654 3696 7647 3691 7646
3690 7641 3693 7639 3693 7634 3697 7633
3697 7630 3700 7634 3696 7643 3705 7650
3712 7629 3709 7626 3698 7629 3692 7611
3693 7599 3671 7593
MINNICKLocal storm report, Aug 15, 3:45 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG PETERSBURG 37.20N 77.39W
08/15/2012 CITY OF PETERSBURG VA TRAINED SPOTTER
ESTIMATED 30 MPH WINDS... LARGE BRANCHES DOWN... PEA
SIZE HAIL
&&
EVENT NUMBER AKQ1200648
JEFLocal storm report, Aug 15, 3:54 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG SYSONBY RIDGE 37.21N 77.48W
08/15/2012 DINWIDDIE VA LAW ENFORCEMENT
TREES DOWN ALONG MCILWAINE ROAD
&&
EVENT NUMBER AKQ1200649
JOLocal storm report, Aug 15, 3:56 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
356 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM WATER SPOUT 2 SW LASSITER COURT 36.95N 76.43W
08/15/2012 CITY OF NEWPORT NE VA TRAINED SPOTTER
WATERSPOUT TOUCHED DOWN FOR SEVERAL MINUTES JUST OFF
NEWPORT NEWS THEN LIFTED.
&&
EVENT NUMBER AKQ1200650
JOLocal storm report, Aug 15, 4:01 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG SMITHFIELD 36.98N 76.62W
08/15/2012 ISLE OF WIGHT VA 911 CALL CENTER
NUMEROUS TREES SNAPPED ALONG SMITHFIELD BOULEVARD.
DAMAGE COULD BE FROM A POSSIBLE WEAK TORNADO. NO
STRUCTURAL DAMAGE REPORTED.
&&
EVENT NUMBER AKQ1200651
JOThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 11:32 PM EDT | Special Weather Statement | AKQ | Brunswick | 43 min |
| Aug 15, 12:08 AM EDT | Special Weather Statement | AKQ | Brunswick, Dinwiddie | 22 min |
| Aug 15, 12:58 AM EDT | Special Weather Statement | AKQ | Chesterfield, Dinwiddie, City of Petersburg | 32 min |
| Aug 15, 1:16 PM EDT | Special Marine Warning | AKQ | 89 min | |
| Aug 15, 2:45 PM EDT | Special Weather Statement | AKQ | Amelia, Chesterfield, Nottoway | 45 min |
| Aug 15, 2:52 PM EDT | Special Weather Statement | AKQ | Isle of Wight, City of Newport News, City of Portsmouth | 38 min |
| Aug 15, 3:06 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Charles City, Chesterfield, Dinwiddie, Henrico, Prince George and 4 more | 24 min |
| Aug 15, 3:19 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Aug 15, 3:22 PM EDT | Special Marine Warning | AKQ | 83 min | |
| Aug 15, 3:26 PM EDT | Tornado Warning | AKQ | Chesterfield, Dinwiddie, Prince George, City of Colonial Heights, City of Petersburg | 34 min |
| Aug 15, 3:39 PM EDT | Special Weather Statement | AKQ | City of Hampton, City of Norfolk, City of Portsmouth, City of Virginia Beach | 51 min |
| Aug 15, 3:48 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Dinwiddie, Prince George, Surry, Sussex and 3 more | 42 min |
| Aug 15, 4:12 PM EDT | Areal Flood Advisory | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 108 min |
| Aug 15, 4:14 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, James City, Prince George, Southampton, Surry, Sussex | 31 min |
| Aug 15, 4:18 PM EDT | Special Marine Warning | AKQ | 87 min | |
| Aug 15, 4:24 PM EDT | Special Marine Warning | AKQ | 96 min | |
| Aug 15, 4:31 PM EDT | Special Marine Warning | AKQ | 74 min | |
| Aug 15, 4:33 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 42 min |
| Aug 15, 4:40 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Surry, York, City of Chesapeake, City of Hampton, City of Newport News and 4 more | 50 min |
| Aug 15, 4:47 PM EDT | Special Marine Warning | AKQ | 118 min | |
| Aug 15, 4:57 PM EDT | Special Marine Warning | AKQ | 60 min | |
| Aug 15, 5:25 PM EDT | Special Weather Statement | AKQ | City of Norfolk, City of Portsmouth, City of Virginia Beach | 35 min |
| Aug 15, 5:51 PM EDT | Special Weather Statement | AKQ | Fluvanna, Goochland, Louisa | 54 min |
| Aug 15, 6:55 PM EDT | Special Weather Statement | AKQ | Caroline, Fluvanna, Goochland, Hanover, Powhatan | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.